By saraneville, Feb 19 2014 04:09PM
I was diagnosed with bipolar in 2004 and I have had three manic episodes that have had me hospitalised. After the last time, in 2009, I was put on an anti-psychotic and I’ve remained on a dosage of 15mg for the past five years. When taking the drugs I noticed an increase in weight, a lack of emotional engagement and a decrease in my sex drive; and once I was on the drugs no doctor ever mentioned changing my medication, reducing the dose or coming off the pills all together.
I decided this year that I would think about that – and maybe come off my anti-psychotics. So, I spoke to my doctor who agreed that over a course of six weeks I could reduce my medication by a certain amount every two weeks. My care-coordinator kept a very close eye on me, to make sure I didn’t begin to get high (because it’s the anti-psychotic that keep you down). I am pleased to say no signs of mania have occurred.
Today is my first day without medication, other than Lithium. I feel elated in a positive, calm and controlled way. My feelings or emotions for want of a better word are now working properly. I can cry when I want to, laugh and engage with people once again. .....I feel I have lived in a blur for five years and now I have been set free. It is a wonderful feeling!
It is important to remember that anti-psychotics have a place when treating mental illness, though how long you have to stay on the medication depends on the individual. It’s imperative that you speak to your doctor. Don’t feel that you have no options, especially if you’ve been on the same prescriptions for years. Have a frank discussion about how you feel about your meds and how you can work with your medication, rather than feeling that it controls you. Finally, don’t make decisions on your own; speak to friends, family, care co-ordinators and medics. Never come off medication unless you’re advised to do so.
But think about this: Is it time for a change? If the answer is yes, then maybe you should make an appointment or begin a dialogue that can make it happen.